Heparin has remained the most commonly used anticoagulant in hemodialysis patients (HD). Its use is usually safe but, in some cases, important adverse effects can occur. Heparin-induced thrombocytopenia (HIT) is an immuno-mediated condition due to the formation of PF4/heparin/IgG complex leading to the activation of platelets and coagulative cascade. The consequent prothrombotic hypercoagulable state may cause venous or arterial thrombosis, skin gangrene and acute platelet activation syndrome. Clinical and laboratory findings may be suggestive for HIT, but formal diagnosis requires the demonstration of the presence of circulating antibodies. Clinical management is complex including the withdrawal of any form of heparin and the administration of anticoagulants. In addition, since anticoagulation is routinely required to prevent clotting of the dialysis lines and membranes, in HD patients presenting HIT it is mandatory to establish heparin-free anticoagulation strategies. Thus, the use of citrate, direct thrombin inhibitors or eparinods have been proposed as alternative anticoagulation approaches in HIT. Here, we review the most important pathogenic factors and clinical features of HIT occurring in HD patients.
|Translated title of the contribution||Heparin-induced trombocytopenia: pathogenesis, clinical manifestations and management in hemodialysis|
|Journal||Giornale italiano di nefrologia : organo ufficiale della Società italiana di nefrologia|
|Publication status||Published - May 1 2014|
ASJC Scopus subject areas